American Journal of Medical Case Reports
ISSN (Print): 2374-2151 ISSN (Online): 2374-216X Website: http://www.sciepub.com/journal/ajmcr Editor-in-chief: Samy, I. McFarlane
Open Access
Journal Browser
Go
American Journal of Medical Case Reports. 2019, 7(1), 16-17
DOI: 10.12691/ajmcr-7-1-5
Open AccessArticle

Red Man Syndrome with Oral Vancomycin: A Case Report

Fray Arroyo-Mercado1, Aleksandr Khudyakov1, Gurasees S. Chawla1, Onix Cantres-Fonseca1 and Isabel M. McFarlane1,

1Department of Medicine, State University of New York, Downstate Medical Center, Brooklyn, NY 11203 USA

Pub. Date: January 27, 2019

Cite this paper:
Fray Arroyo-Mercado, Aleksandr Khudyakov, Gurasees S. Chawla, Onix Cantres-Fonseca and Isabel M. McFarlane. Red Man Syndrome with Oral Vancomycin: A Case Report. American Journal of Medical Case Reports. 2019; 7(1):16-17. doi: 10.12691/ajmcr-7-1-5

Abstract

Red Man syndrome (RMS) occurs with the rapid infusion of intravenous (IV) vancomycin. RMS induced by oral vancomycin has been the focus of a limited number of case reports. We present a case of a 75-year-old female admitted with severe Clostridium difficile colitis who received oral vancomycin and by the second day of therapy, she developed flushing, erythema, and pruritus involving the face, neck and upper torso. Oral vancomycin was immediately withheld, and diphenhydramine was initiated. Clinical improvement was apparent 24 hours after discontinuation of oral vancomycin. Our case adds to the published literature on this rare clinical entity that should be considered when severe colitis patients prescribed oral vancomycin, as part of the standard of care, develop the typical signs and symptoms of RMS.

Keywords:
Vancomycin red man syndrome colitis oral vancomycin intravenous vancomycin histamine release

Creative CommonsThis work is licensed under a Creative Commons Attribution 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by/4.0/

References:

[1]  Sivagnanam S, Deleu D. Red man syndrome. Crit Care. 2002; 7(2): 119-20.
 
[2]  Weller, Peter. “Vancomycin Hypersensitivity.” Edited by Franklin Adkinson Jr. and Anna M Feldweg, UpToDate, 2018, www.uptodate.com/contents/vancomycin-hypersensitivity#H2.
 
[3]  Bailey P, Gray H. An elderly woman with ‘Red Man Syndrome’ in association with oral vancomycin therapy: a case report. Cases J. 2008; 1: 111.
 
[4]  Rao S, Kupfer Y, Pagala M, et al. Systemic absorption of oral vancomycin in patients with Clostridium difficile infection. Scand J Infect Dis 2011; 43: 386.
 
[5]  Bergeron L, Boucher FD. Possible red-man syndrome associated with systemic absorption of oral vancomycin in a child with normal renal function. Ann Pharmacotherapy 1994; 28: 581.
 
[6]  Phillippa Bailey. An elderly woman with 'Red Man Syndrome' in association with oral vancomycin therapy: a case report. Cases J. 2008; 1: 111.
 
[7]  Aradhvula S, Manian FA, Hafidh SA, Bhutto SS. Significant absorption of oral vancomycin in a patient with clostridium difficile colitis and normal renal function. South Med J. 2006; 99: 518-20.
 
[8]  McCullough JM, Dielman DG, Peery D. Oral vancomycin-induced rash: case report and review of the literature. DICP. 1991; 25: 1326-8.
 
[9]  Baumgartner LJ, Brown L, Geier C. Hypersensitivity reaction following administration of low-dose oral vancomycin for the treatment of Clostridium difcile in a patient with normal renal function. J Pharm Pract. 2017; 30: 650-2.
 
[10]  L Clifford McDonald, Dale N Gerding, Stuart Johnson, Johan S Bakken, Karen C Carroll, Susan E Coffin, Erik R Dubberke, Kevin W Garey, Carolyn V Gould, Ciaran Kelly, Vivian Loo, Julia Shaklee Sammons, Thomas J Sandora, Mark H Wilcox; Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA), Clinical Infectious Diseases, Volume 66, Issue 7, 19 March 2018, Pages e1-e48.